Hail, Cherry
- When
- August 24, 5:15 PM CST
- Where
- Cherry County, 7.87 mi SSE of Irwin
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.770, -101.910
An isolated supercell developed across Cherry County in northern Nebraska on the evening of August 24th. A couple reports of large hail were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
An isolated supercell developed across Cherry County in northern Nebraska on the evening of August 24th. A couple reports of large hail were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 24, 2:02 PM CST, 3 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 302 PM CDT Thu Aug 24 2023 .SYNOPSIS... Issued at 259 PM CDT Thu Aug 24 2023 Key Messages: *Cooler temperatures starting tomorrow, heading into the weekend *Chance of thunderstorms this evening and into Friday *Moderate rainfall possible Friday thorugh Saturday && .SHORT TERM...(This evening through Friday night) Issued at 259 PM CDT Thu Aug 24 2023 There is a chance of thunderstorms this evening, generally across the northwest Sandhills, along the approaching front. The environment will be marginally favorable for an isolated strong to severe storm. MU CAPE values will be around 2000 to 3000 J/kg, this afternoon and although they will decrease slightly into the evening, should remain around 2000 to 2500 J/kg though mid evening. Shear on the other will decrease heading into the evening hours. Soundings would suggest that gusty winds would be the main hazard with the strongest storms, as soundings show an inverted V sounding. The front will continue to move across the area Friday, bringing cooler temperatures behind the front, along with some weak forcing that could bring some showers and thunderstorms, severe potential is relatively low for Friday, however there could be moderate rainfall, some locations across southwest Nebraska could see 1 inch or more rainfall, with heaviest rainfall expected near the KS/NE border. .LONG TERM...(Saturday through Thursday) Issued at 259 PM CDT Thu Aug 24 2023 As for the long term, there will be continued chances for moderate rainfall Saturday, mainly across southwest Nebraska. Cooler temperatures will stick around through the weekend, then upper level ridging will return by mid week, bringing a return to temperatures in the 90s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1225 PM CDT Thu Aug 24 2023 For the KLBF terminal: Expect a few to scattered high clouds around 25000 FT AGL over the next 24 hours. There will be a wind shift to the north this evening with wind speeds around 10 KTS overnight. For the KVTN terminal: A frontal boundary will trigger off some isolated to scattered thunderstorms over northern Nebraska this evening. The main threat for the terminal will be from 01-05Z this evening. Some gusty winds to 40 KTS and visbys down to 3 miles will be possible if storms can materialize. The threat for storms should end after midnight tonight with broken ceilings of 10000 to 15000 remaining in place through midday Friday. && .LBF WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for NEZ006-008-009- 026>028-038. Excessive Heat Warning until 7 PM CDT this evening for NEZ007- 010-029. && SYNOPSIS...Gomez SHORT TERM...Gomez LONG TERM...Gomez AVIATION...Buttler
Hazardous Weather Outlook National Weather Service North Platte NE 1140 AM CDT Thu Aug 24 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-251645- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1140 AM CDT Thu Aug 24 2023 /1040 AM MDT Thu Aug 24 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...This afternoon and tonight. Excessive Heat Warnings and Heat Advisories continue through 7 PM CT this evening for areas along and east of Highway 183. Afternoon heat index values of 100 to 105 degrees are expected with the highest of these values to the east. A cold front will track through western and north central Nebraska tonight and bring an increased threat for thunderstorms. Some strong storms are possible over northwestern into north central Nebraska this evening. At this time, the main threat for severe storms is north and west of a line from Lisco, to Brewster, to Springview. Hail up to quarter size and 60 MPH wind gusts are possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Rain and thunderstorm chances return Friday into the weekend. Though the threat for severe weather is low, locally heavy rain will be possible for the eastern Panhandle into portions of southwest Nebraska. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service North Platte NE
446 PM MDT Thu Aug 24 2023
NEZ004-094-242330-
Sheridan NE-Western Cherry NE-
446 PM MDT Thu Aug 24 2023
...A STRONG THUNDERSTORM WILL IMPACT WESTERN CHERRY AND NORTHEASTERN
SHERIDAN COUNTIES THROUGH 530 PM MDT...
At 444 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Gordon, moving northeast at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Irwin, Intersection of Highway 20 and Irwin Road and Bayonne.
This includes Highway 20 between mile markers 110 and 121, and
between mile markers 124 and 125.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4271 10204 4277 10213 4293 10212 4286 10185
TIME...MOT...LOC 2244Z 214DEG 0KT 4278 10206
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
CDCSpecial Weather Statement
National Weather Service North Platte NE
610 PM CDT Thu Aug 24 2023
NEZ094-250000-
Western Cherry NE-
610 PM CDT Thu Aug 24 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHERRY COUNTY
THROUGH 700 PM CDT...
At 610 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Merriman, or 14 miles east of Gordon, moving east
at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Highway 61 Crossing The Niobrara River and Intersection of Highway 61
and Shadbolt Road.
This includes the following highways...
Highway 20 between mile markers 122 and 123.
Highway 61 between mile markers 204 and 220.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4271 10204 4286 10185 4284 10153 4259 10162
TIME...MOT...LOC 2310Z 274DEG 15KT 4280 10192
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
CDCThe North Platte radar (KLNX), 142 km away, was scanning. The volume nearest the first event began at 23:12 UTC.
2 hail. Local standard time, as filed.
Motorist reported a cracked windshield.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130115, 1130114.